An over-the-counter anti-diarrhea drug is being consumed by opioid addicts in the United States. Research shows how two patients died after overdosing Imodium, which contains loperamide as a primary component. Study details were published in Annals of Emergency Medicine.

Lead study author William Eggleston, PharmD, of the Upstate New York Poison Center, said Imodium is very easy to obtain. The low-cost drug has an over-the-counter legal status. Its lack of social stigma enhances its potential for abuse, he said.

Imodium multi Symptom Relief Caplets control symptoms of diarrhea plus bloating, pressure, and cramps commonly referred to as gas. Image courtesy of Amazon.

“People looking for either self-treatment of withdrawal symptoms or euphoria are overdosing on loperamide with sometimes deadly consequences. Loperamide is safe in therapeutic doses but extremely dangerous in high doses.” Eggleston said in a press release, issued on May, by the American College of Emergency Physicians.

After overdoses, the over-the-counter antidiarrheal depresses the central nervous system and the respiratory system, the study said. Over the last decade, physicians have found a relationship between loperamide abuse and cardiac dysrhythmias.

The paper explains that two U.S. patients who were addicted to opioids had to call emergency services after overdosing loperamide. They were treated with cardiopulmonary resuscitation, naloxone and standard Advanced Cardiac Life Support.

However, both patients passed away. From 1999 to 2014, more than 165,000 people have died in the country as a consequence of overdoses linked to prescription opioids, said the Centers for Disease Control and Prevention (CDC).

Why are opioid-addicted patients interested in loperamide?

According to web-forums, people use Imodium to self-treat opioid abstinence. Users also mentioned using the drug due to its euphoric properties. The Upstate New York Poison Center said that calls related to loperamide overdose have been increasing, since 2011.

Dr. Eggleston explained that growing segments of opioid-addicted patients are looking for new alternatives. Opioid medication is being limited by new legislation and regulations. He said that health care providers should pay attention to loperamide abuse, and its links to cardiac toxicity.

What happened to patients that died due to loperamide overdose?

A 24-year-old man was found unresponsive in his home, with seizurelike activity, said researchers of the study. He reportedly consumed six boxes of loperamide. When he arrived in the emergency room, he was pulseless and apneic. Autopsy reports said he had been abusing loperamide.

Researchers said another man who was 39 years old, collapsed in his home as a consequence of loperamide abuse. According to family reports, when buprenorphine was discontinued, he started self-treating his addiction with the antidiarrheal.

The impact of opioids in the United States

165,000 Americans died from overdoses of prescription opioids, between 1999 to 2014. “Opioid prescribing continues to fuel the epidemic”, said the CDC. Statistics demonstrate that half of all opioid overdose-related deaths are caused by a prescription medicine. 

The most common prescription drugs related to opioid overdose are methadone, oxycodone, and hydrocodone. The Obama’s administration  has requested $1.1 billion to the Congress to offer addiction treatments to Americans.

“When you look at the staggering statistics in terms of lives lost, productivity impacted, cost to communities, costs to families, it has to be something that has to be right up there at the top of our radar screen,” President Obama said at the National Rx Drug Abuse and Heroin Summit in March. 

Source: American College of Emergency Physicians